Nystagmus caused by epidural fentanyl

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Anesthesiologists commonly use opioids for pain control in the operating room and postanesthesia care unit, and are constantly vigilant in looking for possible adverse outcomes. Therefore, common complications such as nausea, vomiting, and pruritus are well known. However, neurologic complications after opioid administration are relatively rare except for reduced consciousness, for example drowsiness or sedation. We recently experienced a case in which a 73-year-old woman presented predominantly vertical nystagmus as a neurological complication after epidural administration of fentanyl. A few previous reports on opioids as causative agents for nystagmus have all after use of epidural morphine, and there are yet no publications reporting epidural fentanyl as the cause of nystagmus. Physicians should keep in mind that epidural fentanyl could cause the nystagmus as a neurological complication even though it is used within conventional dosage ranges, although this is very rare. Also, when a patient develops nystagmus after epidural fentanyl, it could be a benign side effect caused by epidural fentanyl as we have experienced, but it could also be a sign of serious central nervous system lesions especially in patients with underlying risk factors such as old age, diabetes mellitus, hypertension, and cerebrovascular disease, and thus special attention should be paid to this.

Original languageEnglish
Pages (from-to)94-96
Number of pages3
JournalJournal of Anesthesia
Volume26
Issue number1
DOIs
Publication statusPublished - 2012 Feb 1

Fingerprint

Fentanyl
Opioid Analgesics
Pathologic Nystagmus
Cerebrovascular Disorders
Sleep Stages
Operating Rooms
Pruritus
Consciousness
Morphine
Nausea
Nervous System
Vomiting
Publications
Diabetes Mellitus
Central Nervous System
Hypertension
Physicians
Pain

Keywords

  • Epidural analgesia
  • Fentanyl
  • Nystagmus
  • Opioid

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Nystagmus caused by epidural fentanyl. / Lim, Byung Gun; Lee, Dong Kyu; Lee, Jea Yeun; Lee, Mi Kyoung; Kim, Heezoo.

In: Journal of Anesthesia, Vol. 26, No. 1, 01.02.2012, p. 94-96.

Research output: Contribution to journalArticle

@article{2e9e1b62452c4edcae20cfee9fd3eaa9,
title = "Nystagmus caused by epidural fentanyl",
abstract = "Anesthesiologists commonly use opioids for pain control in the operating room and postanesthesia care unit, and are constantly vigilant in looking for possible adverse outcomes. Therefore, common complications such as nausea, vomiting, and pruritus are well known. However, neurologic complications after opioid administration are relatively rare except for reduced consciousness, for example drowsiness or sedation. We recently experienced a case in which a 73-year-old woman presented predominantly vertical nystagmus as a neurological complication after epidural administration of fentanyl. A few previous reports on opioids as causative agents for nystagmus have all after use of epidural morphine, and there are yet no publications reporting epidural fentanyl as the cause of nystagmus. Physicians should keep in mind that epidural fentanyl could cause the nystagmus as a neurological complication even though it is used within conventional dosage ranges, although this is very rare. Also, when a patient develops nystagmus after epidural fentanyl, it could be a benign side effect caused by epidural fentanyl as we have experienced, but it could also be a sign of serious central nervous system lesions especially in patients with underlying risk factors such as old age, diabetes mellitus, hypertension, and cerebrovascular disease, and thus special attention should be paid to this.",
keywords = "Epidural analgesia, Fentanyl, Nystagmus, Opioid",
author = "Lim, {Byung Gun} and Lee, {Dong Kyu} and Lee, {Jea Yeun} and Lee, {Mi Kyoung} and Heezoo Kim",
year = "2012",
month = "2",
day = "1",
doi = "10.1007/s00540-011-1263-8",
language = "English",
volume = "26",
pages = "94--96",
journal = "Journal of Anesthesia",
issn = "0913-8668",
publisher = "Springer Japan",
number = "1",

}

TY - JOUR

T1 - Nystagmus caused by epidural fentanyl

AU - Lim, Byung Gun

AU - Lee, Dong Kyu

AU - Lee, Jea Yeun

AU - Lee, Mi Kyoung

AU - Kim, Heezoo

PY - 2012/2/1

Y1 - 2012/2/1

N2 - Anesthesiologists commonly use opioids for pain control in the operating room and postanesthesia care unit, and are constantly vigilant in looking for possible adverse outcomes. Therefore, common complications such as nausea, vomiting, and pruritus are well known. However, neurologic complications after opioid administration are relatively rare except for reduced consciousness, for example drowsiness or sedation. We recently experienced a case in which a 73-year-old woman presented predominantly vertical nystagmus as a neurological complication after epidural administration of fentanyl. A few previous reports on opioids as causative agents for nystagmus have all after use of epidural morphine, and there are yet no publications reporting epidural fentanyl as the cause of nystagmus. Physicians should keep in mind that epidural fentanyl could cause the nystagmus as a neurological complication even though it is used within conventional dosage ranges, although this is very rare. Also, when a patient develops nystagmus after epidural fentanyl, it could be a benign side effect caused by epidural fentanyl as we have experienced, but it could also be a sign of serious central nervous system lesions especially in patients with underlying risk factors such as old age, diabetes mellitus, hypertension, and cerebrovascular disease, and thus special attention should be paid to this.

AB - Anesthesiologists commonly use opioids for pain control in the operating room and postanesthesia care unit, and are constantly vigilant in looking for possible adverse outcomes. Therefore, common complications such as nausea, vomiting, and pruritus are well known. However, neurologic complications after opioid administration are relatively rare except for reduced consciousness, for example drowsiness or sedation. We recently experienced a case in which a 73-year-old woman presented predominantly vertical nystagmus as a neurological complication after epidural administration of fentanyl. A few previous reports on opioids as causative agents for nystagmus have all after use of epidural morphine, and there are yet no publications reporting epidural fentanyl as the cause of nystagmus. Physicians should keep in mind that epidural fentanyl could cause the nystagmus as a neurological complication even though it is used within conventional dosage ranges, although this is very rare. Also, when a patient develops nystagmus after epidural fentanyl, it could be a benign side effect caused by epidural fentanyl as we have experienced, but it could also be a sign of serious central nervous system lesions especially in patients with underlying risk factors such as old age, diabetes mellitus, hypertension, and cerebrovascular disease, and thus special attention should be paid to this.

KW - Epidural analgesia

KW - Fentanyl

KW - Nystagmus

KW - Opioid

UR - http://www.scopus.com/inward/record.url?scp=84862266167&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84862266167&partnerID=8YFLogxK

U2 - 10.1007/s00540-011-1263-8

DO - 10.1007/s00540-011-1263-8

M3 - Article

VL - 26

SP - 94

EP - 96

JO - Journal of Anesthesia

JF - Journal of Anesthesia

SN - 0913-8668

IS - 1

ER -